How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask DoogleNK Your Own Question
DoogleNK
DoogleNK , Doctor (non-pediatrics specialty)
Category: Pediatrics
Satisfied Customers: 1139
Experience:  MD
7632001
Type Your Pediatrics Question Here...
DoogleNK is online now
A new question is answered every 9 seconds

my nine year old was given 2 capsules of imodium after ...

Customer Question

my nine year old was given 2 capsules of imodium after complaining of diarrhoea. the instruction on the box say it is for adults and childern over 12 years.should I be concerned t
Submitted: 8 years ago.
Category: Pediatrics
Expert:  DoogleNK replied 8 years ago.
The dose of imodium at 9 years is 1 capsule three times a day. At your kids dose,there are increased chances of adverse effects of imodium including dizziness, drowsiness,lethargy, abdominal bloating cramps & distension, nausea, vomiting, constipation & urinating less than usual.
This drug may hide symptoms of dehydration.
Please consult a pediatrician for evaluation & treatment of diarrhea & imodium overdose. In the meanwhile give him plenty of fluids orally including oral rehydration syrup.
For more information, please read this.

Kindly press ACCEPT if your question has been answered. FEEDBACK is always appreciated.
______________________________________________________________________
Please note that the information provided is not a substitute to medical advice.

DoogleNK, Doctor (non-pediatrics specialty)
Category: Pediatrics
Satisfied Customers: 1139
Experience: MD
DoogleNK and other Pediatrics Specialists are ready to help you
Expert:  Dr. Mark replied 8 years ago.
I disagree with the answer above.

Although the recommended dose is 2mg (one capsule) three times a day, it is very unlikely that taking 2 doses of this medication will cause any significant side effects, besides perhaps working too well.

Of course it should be noted that he should be monitored for all of the side effects, but in safety studies in adults, people who took 15 times the recommended dose (60mg) at once showed no significant adverse effects. Therefore the safety window of this drug is very "wide", and taking extra medications is unlikely (at least in the medical studies) to cause harm. Just for comparison, your child took 2 times the recommended dose.

Either way, you should keep an eye on your child, but it is very unlikely he will be symptomatic.

Source:

http://www.rxlist.com/cgi/generic/loperamide_ids.htm
http://www.drugs.com/mmx/imodium.html